Methadone Programs

A methadone program is a drug treatment program that uses the drug methadone as a replacement for heroin, morphine, codeine, OxyContin, Dilaudid, and other opiates (opiates come from opium, which can be produced naturally from poppy plants, or made synthetically from chemicals). Methadone is one of the synthetic opiates, developed in Germany during the Second World War and was first used to provide pain relief. Methadone is a powerful narcotic drug, actually in the same class as heroin.

What Happens in A Methadone Program

In a methadone treatment program, the drug addict is given a dose of methadone (in liquid form) daily. The addict is usually required to go to the methadone dispensing location rather than taking it home, so that the dosage is not abused. Methadone acts as a replacement for the other opiates (heroin, Oxycontin, etc.). Methadone has longer lasting effects than the other opiates, which is why it only requires one dose a day. The addict replaces his addiction to the other opiates with the addiction to methadone. The methadone dose is supposed to allow the addict to act “normal”.

An addict quitting methadone has similar withdrawal symptoms as a heroin addict. If methadone is stopped abruptly, symptoms such as muscle and bone aches, sweating, shaking, headache, drug craving, nausea, vomiting, abdominal cramping, inability to sleep, confusion, agitation, depression, anxiety, and other behavioral changes may occur. These symptoms begin within one to three days after the last dose, peak at three to five days and then gradually subside, although other symptoms such as sleep problems and drug cravings may continue for months.

What Methadone Really Is

Methadone is a powerful narcotic. It can cause some people to feel drowsy, dizzy, or light-headed. People taking methadone should not drive a car or operate machinery.

Intentional or accidental overdose of methadone can lead to unconsciousness, coma, or death. The signs of methadone overdose include confusion, difficulty speaking, seizures, severe nervousness or restlessness, severe dizziness, severe drowsiness, and/or slow or troubled breathing. These symptoms are increased by alcohol or other central nervous system depressants.

Deaths due to abuse of the painkiller (tablet) version of methadone increased 600 percent from 1999 to 2005, according to statistics from the National Center for Health Statistics. Deaths from methadone overdoses increased from 786 in 1999, to 4462 in 2005, the agency reported. Methadone has been increasingly prescribed by doctors as a pain killer for those who suffer from chronic pain or for cancer patients. Because methadone is cheaper than other prescribed painkillers, such as oxycodone, it is more easily diverted to the black market. Methadone is dangerous because of time it takes for users to feel the effects. “It takes a while for its action to be perceived by the patient, and in this age of instant gratification — ‘Hey, I still hurt’ — they grab a second one or even a third one, and by the time everything kicks in, they wake up dead,” Dr. Thomas Andrew, New Hampshire’s medical examiner.[1] This form of methadone is not used in methadone treatment programs, but it does highlight some of the dangers associated with it, and the fact that it is considered a desirable illegal street drug.

Methadone Use Warning:

Anyone looking at using a methadone treatment program should also look at other drug abuse rehab programs before deciding to use methadone. Many programs can help a drug addict through nutrition, detoxification, education, and counseling, without addicting him to a different, possibly dangerous drug, such as methadone. Trading one addictive drug for another is not necessarily the best solution.



[1] About.com: Methadone Deaths Continue to Rise http://abt.cm/1c7eiaW